Kansas, 2009

Hail and Damaging Wind in Kansas, July 17, 2009

July 17, 2009 · NWS GLD · 21 events in 5 counties and zones

A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$351,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes. When the storm crossed Interstate 70 just east of Burlington, Colorado, numerous cars received broken windows and windshields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 5:40 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 17, 5:40 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 AM MDT FRI JUL 17 2009

.DISCUSSION...
140 AM MDT FRI JUL 17 2009

THE SHORT TERM CHALLENGE WILL BE EARLY MORNING CONVECTIVE CHANCES.
SHORT WAVE IS CURRENTLY MOVING ACROSS THE NEBRASKA PANHANDLE/SOUTH
CENTRAL NEBRASKA WHERE CONVECTION HAS DEVELOPED. NORTHWEST FLOW ALOFT
WILL ADVECT THE STORMS INTO THE FORECAST AREA. MODELS ARE REASONABLY
CONSISTENT BRINGING STORMS OVER THE AREA FROM 09Z- 15Z... MAINLY ACROSS
THE EASTERN ZONES. EVEN WITH THE LACK OF A LOW LEVEL JET THIS
MORNING...CONVECTION LOOKS REASONABLE. DEW POINTS ARE IN THE LOWER
60S...SURFACE FLOW IS WEAKLY UPSLOPE...AND THE AIR MASS IS MODERATELY
UNSTABLE. PREVIOUS FORECASTS ALREADY DISMISSED THE NORMAL DIURNAL
NATURE OF STORMS TODAY...AND WILL FINE TUNE THAT THINKING BY INCREASING
POPS OVER THE EAST IN THE MORNING.

THE PATTERN REMAINS RELATIVELY UNCHANGED THE NEXT SEVERAL DAYS AS
500 MB RIDGE REMAINS OVER THE WESTERN UNITED STATES. WEAK SHORTWAVES
WILL MOVE ACROSS THE FORECAST AREA IN A NORTHWEST FLOW ALOFT. SYNOPTIC
SURFACE BOUNDARIES WILL BE WEAK UNTIL SUNDAY WHEN LEE SIDE
CYCLOGENESIS BEGINS. HOWEVER...THERE WILL BE MESOSCALE BOUNDARIES
IN THE AREA...ESPECIALLY THIS AFTERNOON DUE BOUNDARIES PRODUCED
FROM THE CONVECTION THIS MORNING. THEREFORE...HARD TO REMOVE ANY
PRECIPITATION CHANCES IN THE SHORT TERM.

TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMAL TODAY AND SATURDAY
DUE ABUNDANT LOW LEVEL MOISTURE AND UPSLOPE FLOW. WILL NOT SEE MUCH
WARMING UNTIL SUNDAY...AND ESPECIALLY MONDAY...WHEN DRIER AIR ADVECTS
FROM THE WEST.

NO CHANGES WERE MADE TO THE EXTENDED PERIODS OF THE FORECAST.
&&

.AVIATION...
540 AM MDT FRI JUL 17 2009

FOR THE 12Z TAFS...AVIATION CHALLENGES THIS MORNING ARE ONGOING CONVECTION
IN THE AREA AND LOW STRATUS. EXPECT TSRA TO CONTINUE SPORADICALLY FOR
THE NEXT FEW HOURS THIS MORNING AT BOTH SITES BEFORE MOVING EAST AND
SOUTH OF TERMINALS. LOW STRATUS AT KGLD IS EXPECTED TO LAST FOR MUCH OF
MORNING, BUT SHOULD BEGIN TO BREAK/LIFT BY 16Z-18Z. WILL FORECAST
GENERAL MVFR CIGS PER TRENDS AND SURROUNDING OBS, BUT INTERMITTENT
IFR CONDITIONS ARE POSSIBLE. WINDS CURRENTLY LIGHT AND VARIABLE
WILL SHIFT TO THE NORTHEAST BY EARLY AFTERNOON.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 17, 4:33 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
433 AM MDT FRI JUL 17 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
433 AM MDT FRI JUL 17 2009 /533 AM CDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE AREA WILL REMAIN MOIST AND
UNSTABLE TODAY AND TONIGHT. MODERATE NORTHWEST WINDS ALOFT AND A
WEAK DISTURBANCE WILL ALSO MOVE ACROSS THE AREA. THIS WILL PRODUCE
SCATTERED THUNDERSTORMS TODAY. THE BEST CHANCE OF STORMS THIS
MORNING WILL OCCUR EAST OF A LINE FROM BENKELMAN NEBRASKA TO
RUSSELL SPRINGS KANSAS. THIS AREA WILL SHIFT TO THE SOUTHWEST
LATER THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 70 FROM FLAGLER
COLORADO TO OAKLEY KANSAS. GUSTY WINDS...HAIL...AND FREQUENT
LIGHTNING WILL BE THE THREATS FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
THURSDAY. HOWEVER...SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
LIGHTNING WILL BE THE GREATEST THREAT WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MENTZER

The radar

The Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 12:53 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
July 17, 6:55 AM CST
Where
Rawlins County, 9.08 mi NNW of Ludell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.970, -101.040

Hail, Rawlins

When
July 17, 7:19 AM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -101.040

Hail, Rawlins

When
July 17, 12:10 PM CST
Where
Rawlins County, 9.08 mi NNW of Ludell
Measured
1.75 in hail
Property damage
$330,000
Reported by
Trained Spotter
Coordinates
39.970, -101.040

Siding on north side of home was heavily damaged. A bedroom window was also broken. One thousand acres of farmland suffered heavy to complete damage to crops.

Thunderstorm Wind, Rawlins

When
July 17, 12:10 PM CST
Where
Rawlins County, 9.08 mi NNW of Ludell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.970, -101.040

Spotter estimated wind gusts to 60 mph.

Hail, Rawlins

When
July 17, 12:36 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -101.040

Hail, Thomas

When
July 17, 1:00 PM CST
Where
Thomas County, 8.98 mi N of Colby Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -101.050

Hail, Thomas

When
July 17, 1:14 PM CST
Where
Thomas County, 3.84 mi SW of Gem
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.390, -100.950

Hail, Logan

When
July 17, 1:48 PM CST
Where
Logan County, 4.29 mi W of Oakley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.930

Hail, Cheyenne

When
July 17, 1:49 PM CST
Where
Cheyenne County, 11.07 mi N of Wheeler
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.930, -101.710

Windows were broken at neighboring houses.

Hail, Logan

When
July 17, 1:58 PM CST
Where
Logan County, 1.07 mi W of Oakley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.870

Hail, Cheyenne

When
July 17, 2:10 PM CST
Where
Cheyenne County, 2.12 mi E of St Francis
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.770, -101.760

Hail, Cheyenne

When
July 17, 2:10 PM CST
Where
Cheyenne County, 3.66 mi WSW of St Francis Arpt
Measured
2 in hail
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.728, -101.862

Hail size and time estimated. The bay window in a home was broken.

Hail, Cheyenne

When
July 17, 2:11 PM CST
Where
Cheyenne County, St Francis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.770, -101.800

Hail, Cheyenne

When
July 17, 2:12 PM CST
Where
Cheyenne County, 0.87 mi SE of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -101.710

Hail, Cheyenne

When
July 17, 2:15 PM CST
Where
Cheyenne County, 0.87 mi NW of St Francis
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.780, -101.810

Hail, Cheyenne

When
July 17, 2:15 PM CST
Where
Cheyenne County, 3.79 mi NW of St Francis
Measured
2 in hail
Property damage
$7,000
Reported by
Newspaper
Coordinates
39.815, -101.841

Hail size and time estimated. All windows on east side of home broken. Damage also occurred to a pickup truck and an SUV.

Hail, Cheyenne

When
July 17, 2:15 PM CST
Where
Cheyenne County, 6.17 mi NNW of St Francis
Measured
3 in hail
Property damage
$4,000
Reported by
Newspaper
Coordinates
39.853, -101.843

Hail size and time estimated. Thirty five chickens were killed by hail, and two horses injured. A vehicle had its windshield broken by strong wind and large hail.

Hail, Cheyenne

When
July 17, 2:20 PM CST
Where
Cheyenne County, 4.25 mi W of St Francis
Measured
2.5 in hail
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
39.770, -101.880

All windows on the east side of the house were broken. Windshields on one vehicle and an RV received hail damage with holes and broken windows reported.

Hail, Sherman

When
July 17, 1:50 PM MST
Where
Sherman County, 9.32 mi NE of Kanorado Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.490, -101.890

Hail, Sherman

When
July 17, 2:20 PM MST
Where
Sherman County, 0.87 mi NW of Kanorado
Measured
1.25 in hail
Reported by
Public
Coordinates
39.340, -102.040

Hail, Cheyenne

When
July 17, 6:40 PM CST
Where
Cheyenne County, 16.3 mi NNW of St Francis
Measured
1 in hail
Property damage
$250
Reported by
Public
Coordinates
39.980, -101.940

Hail killed some young chickens.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179712, 179713, 179714, 179716, 179717, 179718, 179719, 179721, 179722, 179725, 179726, 181805, 179727, 179728, 179729, 181803, 181804, 179730, 179723, 179731, 179733.